• Welcome! It’s great to see you.

    Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life.

    For more features and forums

Fighting 'something' - again

J

Jazz

Active member
Founding Member
Joined
May 6, 2008
Messages
27
Location
West Yorkshire
These episodes bring with it lack of sleep, strange eating patterns, drinking and in the last 18 months, sadly, the use of cocaine.
 
Last edited by a moderator:
jackskellington

jackskellington

Well-known member
Founding Member
Joined
Feb 7, 2008
Messages
675
Location
Scotland
Welcome Jazz. This is a great place where you'll find lots of support and hopefully make some friends :)
 
jackskellington

jackskellington

Well-known member
Founding Member
Joined
Feb 7, 2008
Messages
675
Location
Scotland
Just join in anywhere you feel like it mate... we're all cool :)
 
D

Dollit

Guest
Hey Jazz there's not one of us who asks for help an hour sooner than we should and it's usually an hour after we really need it. Don't beat yourself up about that.

The fact is that you've identified you're in a destructive cycle and you're willing to do something about it. That helps. What ever the something turns out to be you're almost guaranteed that somebody here has been there and will be willing to help. :hug:
 
J

Jazz

Active member
Founding Member
Joined
May 6, 2008
Messages
27
Location
West Yorkshire
Ive tried 3, 4 perhaps 5 times before to do something about it. Each time i visit my GP a few times, end up on anti depresents, then within a few months im back to normal so i think all is ok and press on with work, making plans, relationships ect - just when I think im back on track - BANG. Its got me again.

I was refered first time round when i was 21 - was diagnosed with run of the mill depression. Ever since then I have just stumbled along. Some good times, Some fantastic times but alot, infact, too man bad times in between.

I guess this time I am just worried what they will say. Reading books, looking on the net ect I can pretty much diagnose myself and say that i have a bipolar disordar of some kind - I dont want to be told that, I dont want a lifetime of medication - it scares me shitless
 
D

Dollit

Guest
Diagnosis via the internet isn't the wisest thing in the world though it's something I'm guilty of as much as the next person.

You're pointing quite clearly at episodes that appear to be depression but nothing you've said makes me identify with you re highs. I don't recognize what you're saying as highs. Have you tried working out the pattern and severity of the mood changes with the aid of a mood chart?
 
J

Jazz

Active member
Founding Member
Joined
May 6, 2008
Messages
27
Location
West Yorkshire
Well as for the highs i would say for me - making silly decisions business and career wise, aiming far too high far too quickley, saying yes to everything, wanting to do things all at once, spending money like its out of fashion. Running every night until my knees give up eating a small bowl of pasta everyday. Thats another problem, food. When im high I hardly eat, when im low i troff like a pig. There is just never any in between in my life in whatever i do. As for mood chart - no, i would not know where to start.
 
D

Dollit

Guest
Okay Jazz, I apologise for not getting that. If you do have bipolar disorder then antid's are not considered the best medication by any psychiatrist I've met. They can work on the lows but they can make the highs higher. And yes the idea of medication for a life time is horrifying but I personally measure it against the quality of life I get because of it. I'm terrible at taking medication partly because of a side effect that pisses me off personally and partly because I constantly rebel against it. Still I manage to take enough to have to do what I do.

Talk to your GP about the antid's and ask for a referral to confirm your suspicions. But take it a day at a time - don't look at your life stretching out in front of you - that's too scary for words. In the meantime learn what brings you down from the high, the high is the destructive bit for me, or rather the more destructive bit. :hug:
 
J

Jazz

Active member
Founding Member
Joined
May 6, 2008
Messages
27
Location
West Yorkshire
You have no need to appologise.

I suppose i did not mention the 'highs' becuase for me that seems to be when i am somewhere near normal. I would sure rather be high than low anyway. Your right though, and i have never thought of it this way before - the highs are destructive i suppose. Thank-you for helping me see that. No doctor or professional has ever explained it like that before.

I am under referal at the moment. I have seen the consultant that I saw initially yrs ago. He started to talk about lithium - this was about 6 months ago. I shit myself at the thought of it and have not been back to see him since, stuck with the Citalopram that the GP gave me and just carried on. Ive lasted 6 months but its all caught up with me. I suppose being a bloke i feel more obliged to 'tough' it out and get on with it. Its sure not a topic of conversation in the showers after a footy match anyway.

I am waiting for a new appointment with my consultant and perhaps now is the time to follow his advice. I just dont see how he can talk about Lithium (thw word frightens me) after a 5 min consultation - he has not given me any form of diagnosis.
 
D

Dollit

Guest
Ask the consultant for a formal diagnosis. He has mentioned Lithium because of the irregularity of your moods. I know it has a bad vibe but really as a mood stabiliser it's mine out of choice. I've tried all sorts and never found one that works as well as Lithium. It's a pain taking it every day, the blood tests I hate and I personally get one side effect I don't like but overall it improves my life.

I know a few blokes with a bipolar diagnosis and no, it's not the sort of thing you can chat to your mates about after the match, but start to build yourself a support network. A few of the people in my support network are my bloke friends. Maybe it's easier for them because I'm a woman, I don't know. But build a support network. And if you have the smallest insight (which I believe you do) then educate yourself and build it up - it's your most formidable tool.
 
J

Jazz

Active member
Founding Member
Joined
May 6, 2008
Messages
27
Location
West Yorkshire
Without being too personal is the side effect giving you problems weight wise? (You dont have to answer that) - its a side effect I have heard of and dont particulary like the though off, i would just end up running non stop and eating next to nothing to combat it, whcih could be just as damaging for me.

Thanks for all the advice and words, its a real help and I would advise any of you that are reading this, wondering if you should register and contribute to the site, then do so - it really does help. Ive discoverd that in the space of a day and as a result when i see my GP tommorow should have alot of fresh stuff in my head to tell him.

Cheers

Scott
 
D

Dollit

Guest
No my weight isn't too bad but I did put weight on with it to begin with. I have a natural tendency to shake and about an hour after I take my lithium I shake for a while a bit worse. If I'm with someone I know and I have to write something they'll do it for me. I'm not very good with using a mouse. But that's just for a while and it soon passes.

I'm glad this is helping Scott. I was desperate for just one person to tell me it wasn't the end of the world when I got diagnosed and I fought against it for a long time. You have a fantastic attitude, I'm sure you'll help yourself as much as your medics do!
 
J

Jazz

Active member
Founding Member
Joined
May 6, 2008
Messages
27
Location
West Yorkshire
Now i really dont want Lithium!! I suppose it effects everyone in different ways.

I have a decent network of friends (when i dont shut them off!) the lads at footy are great, they know i have 'issues' but they dont talk about it and to them im just one of the lads - thats nice for me but i do sometimes wish i could converse with somebody that understood. Propably why im posting on here.

Thanks again, I will keep the forum updted with how i get on and will continue to read and contribute. It helps.
 
D

Dollit

Guest
My shaking is something that's peculier to me almost. My consultant can't figure it out. I have what he calls the "coffee shake" the whole time and always have done. Lots of people take lithium with nothing more than an increased thirst and a dry mouth.

Go into the whole thing and treat it as an experiment that you can end when you want. You start off on tiny doses and build up gradually to the right one for you. When I first started taking it I wondered if it would work and then one morning I woke up with a silent head - it was like I'd spent my whole life listening to an out of tune radio and all of a sudden it was quiet and it was wonderful. I still have a in tune head and it's worth it just for that.
 
Top